[Skip to Content]
[Skip to Content Landing]
Article
June 1982

The Neuroleptic Malignant Syndrome

Author Affiliations

From the Department of Medicine, Division of Infectious Diseases, Duke University Medical Center, Durham, NC.

Arch Intern Med. 1982;142(6):1183-1185. doi:10.1001/archinte.1982.00340190139021
Abstract

• The neuroleptic malignant syndrome (NMS) comprises hyperpyrexia, altered consciousness, muscular rigidity, and autonomic dysfunction. It is a rare idiosyncratic reaction to major tranquilizers, including the phenothiazines, butyrophenones, and thioxanthenes; haloperidol and fluphenazine enanthate or fluphenazine decanoate are the drugs most commonly incriminated. The syndrome occurs after therapeutic rather than toxic doses of neuroleptic drugs and is unrelated to the duration of therapy. The NMS is attributed to a disturbance of dopaminergic systems within the basal ganglia and hypothalamus. Associated laboratory abnormalities include leukocytosis, with elevated serum creatine phosphokinase (CPK) and liver enzyme concentrations. The NMS, which is known to some psychiatrists and neurologists but to few internists, probably is underdiagnosed; therefore, its true incidence is unknown. The NMS should be included in the differential diagnosis of any febrile patient with a history of neuroleptic treatment. Because the mortality of NMS is about 20%, early diagnosis and withdrawal of the neuroleptic drug therapy is crucial. Supportive treatment in a medical intensive care unit may be required.

(Arch Intern Med 1982;142:1183-1185)

References
1.
Delay J, Deniker P:  Drug-induced extrapyramidal syndromes , in Vinken PJ, Bruyn GW (eds): Handbook of Clinical Neurology: Diseases of the Basal Ganglia . New York, Elsevier North Holland Inc, 1968, vol 6, pp 248-266.
2.
Stauder KH:  Die tödliche Katatonia. Arch Psychiatr Nervenkr 1934;102:614-634.Article
3.
Bernstein RA:  Malignant neuroleptic syndrome: An atypical case. Psychosomatics 1979;20:840-846.Article
4.
Henderson VW, Wooten GF:  Neuroleptic malignant syndrome: A pathogenetic role for dopamine receptor blockade? Neurology 1981;31:132--137.Article
5.
Geller B, Greydanus DE:  Haloperidol-induced comatose state with hyperthermia and rigidity in adolescence: Two case reports with a literature review. J Clin Psychiatry 1979;40:102-103.
6.
Regestein QR, Alpert JS, Reich P:  Sudden catatonic stupor with disastrous outcome. JAMA 1977;238:618-620.Article
7.
Weinberger DR, Kelley MJ:  Catatonia and malignant syndrome: A possible complication of neuroleptic administration. J Nerv Ment Dis 1977;165:263-268.Article
8.
Itoh M, Ohtsuka N, Ogita K, et al:  Malignant neuroleptic syndrome: Its present status in Japan and clinical problems. Folia Psychiatr Neurol Jpn 1977;31:565-576.
9.
Greenblatt DJ, Gross PL, Harris J, et al:  Fatal hyperthermia following haloperidol therapy of sedative-hypnotic withdrawal. J Clin Psychiatry 1978;39:673-675.
10.
Cohen WJ, Cohen NH:  Lithium carbonate, haloperidol, and irreversible brain damage. JAMA 1974;230:1283-1287.Article
11.
Spring G, Frankel M:  New data on lithium and haloperidol incompatibility. Am J Psychiatry 1981;38:818-821.
12.
Grunhaus L, Sancovici S, Rimon R:  Neuroleptic malignant syndrome due to depot fluphenazine. J Clin Psychiatry 1979;40:99-100.
13.
Meltzer HY:  Rigidity, hyperpyrexia, and coma following fluphenazine enanthate. Psychopharmacologia 1973;29:337-346.Article
14.
Allen RC, White HC:  Side-effects of parenteral long-acting phenothiazines. Br Med J 1972;1:221.Article
15.
Dillon JB:  Parenteral long-acting phenothiazine. Br Med J 1972;1:807.Article
16.
Morris HH, McCormick WF, Reinarz JA:  Neuroleptic malignant syndrome. Arch Neurol 1980;37:462-463.Article
17.
Powers P, Douglas TS, Waziri R:  Hyperpyrexia in catatonic states. Dis Nerv Syst 1976;37:359-361.
18.
McAllister RG Jr:  Fever, tachycardia, and hypertension with acute catatonic schizophrenia. Arch Intern Med 1978;138:1154-1156.Article
19.
Haberman ML:  Malignant hyperthermia: An allergic reaction to thioridazine. Arch Intern Med 1978;138:800-801.Article
20.
Moyes D:  Malignant hyperpyrexia caused by trimeprazine. Br J Anaesth 1973;45:1163-1164.Article
21.
Preston J:  Central nervous system reactions to small doses of tranquilizers. Am Pract Digest Treat 1959;10:627.
22.
Bourgeois M, Tignol J, Henry P:  Syndrome malin et morts subites au cours des traitements par neuroleptiques simples et retard. Ann Med Psychol 1971;129:729.
23.
Baastrup PG, Hollnagel P, Sørensen R, et al:  Adverse reactions in treatment with lithium carbonate and haloperidol. JAMA 1976;236:2645-2646.Article
24.
Caroff SN:  The neuroleptic malignant syndrome. J Clin Psychiatry 1980;41:79-83.
25.
Britt BA, Kalow W:  Malignant hyperthermia: A statistical review. Can Anaesth Soc J 1970;17:293-315.Article
26.
Britt BA:  Etiology and pathophysiology of malignant hyperthermia. Fed Proc 1979;38:44-48.
×